Should plaquenil have worked by now?

I've been on plaquenil for APS and other autoimmune related pain and fatigue for about 4 months now, but as far as I can tell, it's made no difference. If anything, my pain and fatigue are worse. I don't really want to keep on taking a medicine that doesn't seem to be working, especially as I have quite a delicate stomach anyway and think it might be making that worse, so I'm thinking of talking to my GP about coming off it. Would I have noticed a difference by now if it was going to help?

Many thanks

6 Replies

  • Hi there, it took a full 6 months for my daughter to really get the diffference with Plaquenil, but do check out that there is is nothing else going on. regular thyroid testing etc etc, and do go back to your GP or and rheumatologist if possible to talk it through. I also think it takes longer with some people than others. Please let us know how you get on. Mary F x

  • 6 months! Ok, thanks for that, I think I'll persevere then! I know also that some people have said it's important to have the actual branded stuff, but my GP has prescribed the generic. Is there any way in these cash-tight times to persuade GPs that it's the brand that I need? Thanks very much for your reply.

  • I queried why I was originally given generic and was told by the GP practice that GPs are duty bound to prescribe the cheapest drugs and this usually is generic. However after talking to an independent pharmacist I found there was only 20p difference in price in this case. So was then given plaquenil.

    Then after all that it did not suit me, so that's Sod's law again.

  • Paleo- it took 3 to 4 months to notice slight changes in the plaquenil-- fatigue helped didn't do much for pain- did feel better after all, hard to say just what did what I take so many pills - plaq.I take 400 mls a day, but on a lot of other pain meds 4 pills and a butrans patch [ # 10 ] I have to have changed every 7 days . matter of fact today's the day :-). .I can get into more detail if you would like ,but iwould have to take all pills out but that's ok if you want -- jet

  • It's been at least 8 months for me on Plaquenil, but I was already feeling ok when the doctor put me on it, but I am still feeling ok, so maybe ?? My major symptoms changed a year ago after I was on a very different diet-- in 6 months I lost about 10% of my body weight (always a good thing) and lowered my LDL cholesterol about 20%! I refused to go on a statin drug the doc wanted to put me on. So who knows if the almonds, beans, avocado, oatmeal, olive oil, no meat except salmon, red wine!--anything that lowers LDL was my diet, and nothing else-- it did the trick. I'm guessing it affected the high inflammation I always have in my tests. Anyhoo, I have felt pretty good since! As to the Plaquenil -- it did stop all the lupus penniculitis bumps forming on my ankles (but I don't test positive for Lupus)-- and I haven't gotten any of those strange marble bumps since-- so Plaquenil has done its job.

  • Hi Paleosoose: I think the effect of Plaquenil is as individual as APS itself. My doctor has me on a 6 month trial. If I already had 4 months into it I would give it a full six months and if I did not feel substantial relief I would wean off Plaquenil. That is my plan but I am only 2 months into my trial. Thusfar, I feel no different. But I have had complications with some other diagnoses so I don't know if I have a clear picture of specifically what Plaquenil is doing among all the other drugs I take for multidiagnoses. It's very difficult to separate what pain is coming from which disease and which meds are helping symptoms that could emanate from any one of them. I would have a sit down with the prescribing doctor and discuss the pros and cons you are receiving at this point. Perhaps there is an alternative for you.

    In any case, the best of luck with your trial. It's possible it will take the full six months or not work at all for you. I hope it does work eventually or that they find an alternative for you. Best of luck. (That seems to be what it is - luck).

    Warm regards,


You may also like...